Drug Allergy: Essentials to Recognize in your Practice, Part 1

penicillin pills

Miley Cyrus was reportedly hospitalized for a drug allergic reaction. Though I don’t know the facts of her case, I do know that drug allergy is probably over-reported by patients and possibly under-diagnosed by physicians. Confused? Let me explain.

An allergic reaction to a drug happens by the same mechanism as all other allergic reactions. It occurs when the hapten, the allergenic component of the drug, induces an immune reaction. This immune response can take place as any one of the four classic Gel-Coombs types of immune reactions. It is important to understand this concept because patient presentation can differ if it is an immediate IgE hypersensitivity reaction versus a delayed type reaction. The classic example is true penicillin allergy. A patient presents with a sore throat with white patches on the tonsils and is diagnosed with Strep pharyngitis. He is given a prescription for penicillin – which he has taken before without a problem – and on his first or second dose develops a urticarial rash and wheezing. This is an immediate type IgE immune reaction. The patient should be taken off the penicillin because continuing the antibiotic would potentially lead to life-threatening anaphylaxis. If this patient came to your office several years later with an infectious process, it would clearly be important to choose a non-penicillin-based antibiotic.

This patient’s case is straightforward. But many patients give a nebulous history of a penicillin-allergic reaction. Typically they say, “I was told as a child by my mother I was allergic to penicillin” or, “I may have had some type of rash, but no one really remembers.” Often what actually happened was that the child had a typical rash-causing viral infection. The parent took the child to the doctor before the viral rash developed, and he put the patient on penicillin for presumed bacterial pharyngitis or otitis. When the inevitable rash appeared, the antibiotic was blamed. The problem with this common scenario is that penicillin and its derivatives are safe, useful, and inexpensive, and they are often the best choice for first-line antibiotics. Lacking a clear history, but possessing the patient’s report of “allergy,” you feel obligated to avoid the penicillins.

The other problem with the penicillin allergy diagnosis is the 10% incidence of cephalosporin allergy in true penicillin-allergic patients. As a result, many doctors refuse to prescribe cephalosporins in reportedly penicillin-allergic patients. This is the conundrum in private practice: patients over-diagnose themselves with penicillin allergy and we as physicians are left with limited antibiotic choices despite the fact that many of these patients are not truly allergic.

The signs of an immediate allergic reaction to any drug are: urticarial (hives), angioedema (swelling), dyspnea (shortness of breath) and gastrointestinal distress (vomiting or bloody diarrhea). You may see just one symptom or a combination, which can indicate the potential for a dangerous drug-allergic reaction. I recommend that you carefully document the patient’s history of drug reaction(s) to ensure that true drug allergy is identified but he or she is not erroneously labeled “penicillin-allergic.” For definitive diagnosis, talk to your AllerVision Allergy Care Consultant about the Pre-Pen test for penicillin allergy.

In part 2 of this series I will discuss the serious delayed reactions that occur with different drug allergies.

– Dr. Dean Mitchell

Allervision logo color

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s